Purpose: To report a case of Vogt-Koyanagi-Harada (VKH) disease following influenza vaccination.
Observations: A 30-year-old Filipino male developed bilateral pain, redness, photophobia, floaters, headache and tinnitus 2 days after receiving the annual influenza vaccine. He presented to the emergency department 5 days after symptom onset. His past medical and ocular history was unremarkable. His best-corrected distance visual acuity (BCVA) was 20/100 in the right eye (OD) and 20/150 in the left eye (OS). Slit-lamp examination revealed fine keratic precipitates and 1+ anterior chamber cells in both eyes (OU). Dilated fundus examination revealed 1+ vitreous cells with trace haze and multiple serous retinal detachments OU. Magnetic resonance imaging (MRI) of the brain and chest X-ray were unremarkable. Serologic testing was negative for infectious, inflammatory and neoplastic causes. The patient tested positive for HLA-DR4. A diagnosis of acute Vogt-Koyanagi-Harada disease was made and high-dose oral prednisone, intravitreal triamcinolone acetonide and mycophenolate mofetil were needed to achieve quiescence. At 6 months follow-up, our patient remains in remission with no active intraocular inflammation or subretinal fluid. His BCVA has improved to 20/50 OD and 20/30 OS.
Conclusion and importance: The annual influenza vaccine may be a trigger for onset or recurrence of VKH in genetically susceptible individuals.
Keywords: HLADR4; Influenza vaccination; Uveitis; VKH; Vaccine; Vogt-Koyanagi-Harada.
© 2022 The Authors. Published by Elsevier Inc.